Antiarrhythmic Drugs Might Actually Cause Abnormal Heart Rhythms

By on October 18, 2010
Anti Arrhythmic drugs

Pharmaceutical drugs designed to control abnormal heart rhythms, called antiarrhythmic drugs, have been used for decades and have been ‘presumed’ to work without exacting clinical trials to prove this. While it has been taken for granted that these drugs work the way the drug makers claim, recent studies have shown that many of these drugs actually do exactly the opposite. Not only can these drugs cause an INCREASE in some heart rhythm disturbances, but they are also actually increasing the overall rate of death from dangerous heart rhythms.

Most problematic heart rhythms, known in the medical world as ‘arrhythmias’, are electrical disturbances that can be worsened by electrolyte disturbances, exercise or excessive stress and can be painful and frightening for those who experience them. Some rhythms are dangerous and some are not, but most people who experience these heart problems end up having some form of medical intervention to correct or reduce the frequency of these occurrences. Different forms of antiarrhythmic drugs have been around for decades and have been used by cardiologists and even heart surgeons as a ‘first line’ treatment for heart rhythm disturbances, but new research is showing that taking these antiarrhythmic drugs may be more dangerous than doing nothing at all.

 

“In the last decade or so, numerous experimental
and clinical studies have revealed that drugs that act by delaying
conduction, while markedly suppressing ventricular arrhythmias, have
the proclivity to increase mortality
in subsets of patients with significant cardiac disease.”

‘The coming of age of the class III antiarrhythmic principle’

 

The reason that these antiarrhythmic drugs are so dangerous is that they can cause a condition called Prolonged QT Interval. Unlike other abnormal heart rhythms, prolonged QT syndrome causes no symptoms whatsoever and the majority of people who have it don’t know that anything is wrong. But it is EXTREMELY dangerous because it increases the possibility of the heart suddenly going into a fatal heart rhythm with as little stress as the alarm clock going off in the morning.

When young people or fit athletes make the news for suddenly having a heart attack and dying when there was no apparent reason, the culprit is very often prolonged QT interval. Even more cause for concern is that the heart rhythm caused by prolonged QT doesn’t respond to the standard medical care used to restart hearts in the hospital, and the majority of people who experience a lethal heart rhythm caused by a prolonged QT interval will die even when the most advanced medical care is available.

 

While there are some cases where antiarrhythmic drugs are lifesavers, in many cases heart rhythm disturbances can be corrected with stress management and intensive electrolyte replacement that includes high dose magnesium. Subtle Magnesium Deficiency almost always exist in those with heart rhythm problems, but the ‘standard’ blood Magnesium Level is outdated and ineffective for determining whether magnesium would provide a benefit. While there are better and more useful tests for magnesium, the medical community simply does not use them to discover and correct the real underlying cause of these heart problems. Instead, hospitals and doctors prefer to use pharmaceutical drugs that temporarily stabilize the original heart problem while causing an overall increased risk of an even worse problem- one that won’t cause any symptoms at all until it kills.

About Kerri Knox, RN

The author is a Registered Nurse and Functional Medicine Practitioner. With 20 years of experience in health care, she has the unique perspective of being solidly grounded in both Conventional Medicine and Alternative Medicine. She can help you to to find and repair the underlying causes of chronic illness, while empowering you to take charge of your own health. She is the owner and author of this blog and website.
Comments
dsmandelko@aol.com' Donna says:

My name is Donna and I came across your site when looking up "Does Fish Oil and Vitamin D increase heart palpitations".
The information you provide is outstanding! i have suffered with palpitations for years and every test has come back fine. I have low blood pressure and pulse. I recently decided at 43 I want to become healthy and went and purchased Fish Oil….D3…C…..probiotic and enzymes along with V B-12 because mine was 200.
However, I read they can cause heart palpitations…ugh i want mine to stop. I do not understand the magnesium part. How much should a person take a day and are there any side effects from it. What should a person take in vitamins a day?
Thank you,

KerriKnoxRN says:

Hi Donna, you are basically asking me, "Tell me everything that you've learned in your years of research in one paragraph." I'll tell you that the answers to all of those questions I've already answered on my site and you can find them if you look at some of the over 1000 pages devoted to those questions on my site. But if you need more personalized help, like it sounds like you do, then please take a look at my health consultation page at:
http://www.easy-immune-health.com/Functional-Medi

Bad Behavior has blocked 376 access attempts in the last 7 days.

Read previous post:
Pasteurized milk laws
The Long Term Health Consequences of Pasteurized Milk Laws

Most of us believe that laws requiring dairies to pasteurize milk has made milk safer and has reduced illness. On...

Close